Iowa, 2017Heavy Snow in Iowa, March 12 to 13, 2017
March 12 to 13, 2017 · NWS ARX · 7 events in 7 counties and zones
Heavy snow fell on most of northeast Iowa on March 12 and 13th as a storm system moved out of the Dakotas and tracked across western and central Iowa. The snow moved into the area during the afternoon of March 12th and continued into the morning of the 13th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell on most of northeast Iowa on March 12 and 13th as a storm system moved out of the Dakotas and tracked across western and central Iowa. The snow moved into the area during the afternoon of March 12th and continued into the morning of the 13th. Accumulations were generally in the 4 to 10 inch range and the highest reported total was 10 inches in New Hampton (Chickasaw County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 12, 1:33 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 12, 1:33 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
233 PM CDT Sun Mar 12 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 233 PM CDT Sun Mar 12 2017
Main fcst concerns this period are the snowfall and winter weather
headlines tonight/Mon.
18z data analysis had at 1012mb low near Valentine Neb. Strongest
pressure falls of 4-5mb/3hrs were around KFSD to KOMA, moving
steadily E-SE early this afternoon. WV imagery and radar
reflectivity indicated a stronger shortwave moving across eastern
SD, with a rather strong/broad band of both warm/PV advection snow
spreading across eastern SD/southern MN/northern IA ahead of it.
Many vsbys in this snow band in the 1/4-1/2 mile range thru the
morning, with reports of 3 to 6 inches of snowfall in NE SD in as
many hours. Leading edge of the snow band about to cross I-35
between 18-19z.
No issues noted with 12.12z model initializations. Solutions remain
quite similar with the passage of the westerly flow shortwave south
of the area tonight, but a slight southward and faster trend of the
lower level features to accompany it. Improving consensus on a
secondary northern stream shortwave to drop into/across the region
Tue/Tue night. Trend is toward less if any phasing of this wave and
the wave passing tonight. Overall short-term fcst confidence is good
but detail differences and the slight shifts looking to be enough to
have impacts on expected snow amounts/timing thru tonight into Mon.
For the short term, will stay with the present set of headlines thru
tonight/Mon, as may still end up to be a solid fcst. However,
confidence on the northward extent of the warning and advisory has
been shaken by the southward shift and consensus trend toward
slightly less QPF production across the area. Still fair amount of
spread among models on QPF production this afternoon into Mon.
Nam, SREF mean and now cAN-Gem remain the more bullish, while GFS
had trended drier than its earlier runs. Snowfall rates upstream
have been quite strong this morning/early this afternoon - 1" to
2"/hr in eastern SD/SW MN, with vsbys of 1/4 mile or less. Even
reports of up to 3"/hr. The lift is progged to weaken as it moves
into/across the fcst area later this afternoon/evening, but the
potential to maintain rates of at least 1"/hr is there with an
uptick in the moisture infeed ahead of the sfc-500mb low/trough
and deep saturation of the column thru this evening. For now, will
trend snow amounts down a bit across the NE half of the fcst area
while holding onto the 6 to locally 9" totals across the SW 1/3
to 1/2 of the fcst area in the winter storm warning area.
With present observed and model trends, appears bulk of the
accumulating snow is going to fall late this afternoon through this
evening, starting to taper off after midnight, then gradually end
from west to east during the day Monday. The heavier snow rates this
afternoon/evening looking to create the most havoc with roads and
travel through this evening. With lighter snow accumulations now
expected overnight and Mon morning, roads and travel conditions may
not be as heavily impacted on Mon, however the morning commute
still trends to be messy for many compared to the past week or so.
Now looking at perhaps only 1 to locally 3 inches of snowfall
after midnight (with most of this before daybreak) and thru
Monday. Winter storm warnings/advisories go thru 00z Tue, but
appears a portion of these may well be canceled as early as 18z
Mon with a quicker taper off/end of the snowfall.
Perhaps a little lingering -SN or flurries Mon evening, otherwise
trend is for clouds to decrease Mon night as low level cold
advection/high pressure move in. Warmer lows tonight with thick
clouds and the snowfall. Consensus highs in the mid 20s-around 30
look good for Mon under cloudy skies and over snow cover, as do
Mon night lows mostly in the single digits to around 10 above
under decreasing clouds and over the snow cover.
.LONG TERM...(Tuesday through Sunday)
Issued at 233 PM CDT Sun Mar 12 2017
For Tuesday thru Wednesday night: main fcst concerns this period are
the continued below normal temperatures.
Model runs of 12.12z in decent agreement for one last shortwave to
rotate south across the region Tue. The great lakes mid level low to
then progress east Tue night/Wed with shortwave ridging building
into the Dakotas/MN Wed night. Fcst confidence for continued below
normal temps this period is good.
Last shortwave dropping thru Tue to have little moisture to work
with as the column progged quite dry above 805mb. Other than
perhaps some diurnal cu/Strato-cu Tue trends dry. Wave does
provide one last re-enforcing (but weaker) shot of 925-850mb cold
advection thru the day on Tue. Consensus highs Tue in the low-mid
20s over the expected snow cover look good. The cold airmass
remains over the area Tue night. Sfc ridge axis settles over the
area for what should be clear skies/light winds over the snow
cover. Still appears Tue night/Wed morning may well be the coldest
of the past several nights before temps start a recovery toward
normal. Favored colder of guidance lows Tue night. Sfc high
remains near/overhead Wed into Wed night, for only a slow
moderation of the LL/BL airmass. 925mb temps Wed about 3C warmer
than those of Tue. Consensus highs mostly in the upper 20s-low
30s Wed reasonable. One last colder night Wed night with the sfc
ridge axis nearby/overhead for light winds over the snow cover.
For Thursday through Sunday (days 4-7): main fcst concerns this
period are precip chances centered on Fri and again Sun, warming
temperatures.
Medium range model runs of 12.00z/12.12z in good agreement on
shortwave ridging to build across the Upper Midwest Thu. Thu should
be a dry/warming day as south flow/LL warm advection spread across
the region under the ridging aloft. By Fri, modest agreement for a
stronger shortwave to come thru the ridging and drop across the
region. Plenty of timing/strength detail differences with this
feature, but would push a sfc/LL trough/front and some -RA/-SN
chances across the area centered on Fri. Consensus precip chances in
the 40-50% range centered on Fri reasonable for now. Not much for
low level cold advection progged behind the Fri trough/front with
hgts aloft quickly rising over the region by Sat/Sat night.
Consensus highs in the mid/upper 30s Thu, low-mid 40s Fri, then
remaining in the low-mid 40s Sat appear well trended. Shortwave
moving across southern Can Sun looking to push another trough and
mainly -RA chance into the region for late in the weekend, but as
usual, plenty of detail differences on a shortwave/front at day 7.
Overall day 4-7 fcst confidence is good on the warming temps, but
average or lower on the precip chances Thu night and beyond.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1114 AM CDT Sun Mar 12 2017
Snow moves into the TAF sites this afternoon and continues into
tonight. Plan on conditions quickly falling to IFR and LIFR with the
onset of the snow. VLIFR is possible at KRST. Look for snow to push
into KRST around 20Z and at KLSE around 22Z. The snow is expected to
taper off tonight mainly after 07Z. Conditions should then improve
to MVFR by mid morning Monday with stratus lingering.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 7 PM CDT Monday for WIZ053>055-061.
Winter Weather Advisory until 7 PM CDT Monday for WIZ033-034-
041>044.
Winter Weather Advisory until 7 PM CDT Monday for WIZ032.
MN...Winter Storm Warning until 7 PM CDT Monday for MNZ086>088-
094>096.
Winter Weather Advisory until 7 PM CDT Monday for MNZ079.
IA...Winter Storm Warning until 7 PM CDT Monday for IAZ008>010-018-
019.
Winter Storm Warning until 7 PM CDT Monday for IAZ011-029-030.
&&
SHORT TERM...RRS
LONG TERM...RRS
AVIATION...WetenkampHazardous weather outlook, Mar 12, 1:08 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
208 PM CDT Sun Mar 12 2017
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ053>055-061-
131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Vernon-
Crawford-Richland-Grant-
208 PM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest Wisconsin.
.DAY ONE...Through Tonight
A Winter Storm Warning is in effect. Snow accumulations of 5 to 7
inches are expected, with the highest amounts west of the
Mississippi River. Travel will be impacted with snow covered,
slippery roads.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Winter Storm Warning will continue Monday with an additional
1 to 2 inches of snow, resulting in storm total snow amounts of 6
to 9 inches. Travel will be impacted, including during the Monday
morning commute.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated through Monday.
EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-WIZ032>034-041>044-131200-
Wabasha-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
208 PM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...and west central into central Wisconsin.
.DAY ONE...Through Tonight
A Winter Weather Advisory is in effect. Snow accumulations of 3
to 5 inches are expected, with the highest amounts for areas near
the Mississippi River. Travel will be impacted with snow covered,
slippery roads.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Winter Weather Advisory will continue Monday with up to an
additional inch of snow, resulting in storm total snow amounts
of 4 to 6 inches. Travel will be impacted, including during the
Monday morning commute.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated through Monday.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-131200-
Taylor-Clark-
208 PM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Through Tonight
Light snow will develop across the area. Snow accumulations
of 1 to 3 inches are expected. Travel will be impacted with snow
covered, slippery roads.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of light snow will continue Monday with up to an
additional inch of snow expected, resulting in storm total snow
amounts of 2 to 4 inches. Travel will be impacted, including
during the Monday morning commute.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated through Monday.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
Heavy Snow, Floyd
- When
- March 12, 1:57 PM CST to March 13, 4:30 AM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported around 8 inches of snow fell across Floyd County. The highest reported total was 8 inches near Nora Springs and Nashua.
Heavy Snow, Mitchell
- When
- March 12, 1:57 PM CST to March 13, 2:25 AM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 7 to 8 inches of snow fell across Mitchell County. The highest reported total was 8.2 inches in St. Ansgar.
Heavy Snow, Chickasaw
- When
- March 12, 2:50 PM CST to March 13, 6:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 8 to 10 inches of snow fell across Chickasaw County. The highest reported total was 10 inches in New Hampton.
Heavy Snow, Howard
- When
- March 12, 2:50 PM CST to March 13, 8:20 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow fell across Howard County. The highest reported total was 5.6 inches in Elma.
Heavy Snow, Winneshiek
- When
- March 12, 3:35 PM CST to March 13, 1:15 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow fell across Winneshiek County.
Heavy Snow, Fayette
- When
- March 12, 3:40 PM CST to March 13, 6:40 AM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 7 inches of snow fell across Fayette County. The highest reported total was 7.8 inches near the town of Fayette.
Heavy Snow, Allamakee
- When
- March 12, 4:20 PM CST to March 13, 12:35 PM CST
- Where
- Allamakee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 4 to 6 inches of snow fell across Allamakee County. The highest reported total was 6.5 inches near Waukon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Wisconsin, March 12 to 14, 20175 deaths · 10 injured · 20 events
- High Wind in Wyoming, March 12, 201758 kt wind · 17 events
- Winter Storm in Minnesota, March 12 to 13, 201716 events
- Winter Weather in North Carolina, March 12, 201715 events
- Heavy Snow in South Dakota, March 12, 201714 events
- Winter Storm in Iowa, March 12 to 13, 201714 events
- Heavy Snow and Winter Weather in South Dakota, March 12 to 13, 201711 events
- Winter Weather in South Carolina, March 12, 201710 events
- Winter Storm in Alaska, March 12 to 15, 20178 events
- Heavy Snow in Minnesota, March 12 to 13, 20178 events
- Heavy Snow and Winter Weather in Iowa, March 12 to 13, 20178 events
- Heavy Snow in Minnesota, March 12 to 13, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684586, 684588, 684583, 684587, 684589, 684585, 684582.